Texas, 2024Flash Flooding in Texas, September 3, 2024
September 3, 2024 · NWS MAF · 2 events in 2 counties and zones
Widespread slow-moving showers with moderate rain led to continued areas of flash flooding across the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread slow-moving showers with moderate rain led to continued areas of flash flooding across the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 3, 5:19 AM CST, 35 minutes earlier.
Area forecast discussion, Sep 3, 5:19 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
619 AM CDT Tue Sep 3 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 225 AM CDT Tue Sep 3 2024
I can't say that today went quite as expected. This was
definitely more rain than anticipated and a welcomed drought
buster, despite some flash flooding. A record 3.63 inches of rain
was recorded at Midland International yesterday. This not only
breaks the daily record, but also becomes the 6th highest 1-day
rainfall total of all time. Tonight continues the cool and wet
weather. Widespread light showers remain across a large portion of
the area and are expected to continue through the remainder of
the night hours. Temperatures are unsurprisingly chilly and fall-
like in the 60s across the bulk of the region.
Early this morning through the afternoon, another uptick in
shower coverage and intensity is expected again. This is in
response to a lobe of vorticity wrapping around the upper-low over
us and modest destabilization from daytime heating. This yields
the potential for another round of substantial rainfall across
much of the area. Many areas across the Permian Basin and Lower
Trans Pecos may see an additional 1 to 3 inches of rainfall with
locally higher amounts possible. Other areas can expect around
half an inch or so. With the continued showers and associated
cloud cover over the area, temperatures struggle to warm much and
barely reach the 70s.
The rain begins to taper off during the late afternoon and
evening from west to east across the area as the upper-low's
center moves over our eastern portions of the area. While
continued showers remain a strong possibility, activity is
expected to be more widely scattered and lighter in nature,
similar to this morning. Temperatures will once again remain a tad
chilly in the 60s tonight.
Wednesday sees the continued slow dry-out of the region. Many
places west of the Pecos can expect the sunshine to return with
little to no rain expected. The Permian Basin hangs onto the
showers for now, but this activity remains widely scattered as we
slowly transition to increased subsidence behind the departing
upper-low. Despite the rain, even the Permian Basin can expect
peaks of sun as temperatures climb into the upper 70s and lower
80s for the majority.
A welcomed relatively dry period follows in the long-term, but
the drought is sated for now.
-Chehak
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 225 AM CDT Tue Sep 3 2024
All of the active weather occurs in the short term. High pressure
over the western United States amplifies the latter part of the
week, increasing subsidence and decreasing rain chances.
Temperatures gradually increase back to near normal through the
week with highs reaching the mid to upper 80s in most locations by
the weekend. An upper low moving into the upper Midwest will send
a weak cold front south into the Permian Basin halting the warming
and keeping highs near seasonal levels over the weekend.
.AVIATION...
(06Z TAFS)
Issued at 617 AM CDT Tue Sep 3 2024
Abundant moisture remains across the area today with SHRA expected
to continue along with MVFR/IFR CIG/VIS. SHRA finally ends around
00Z but there will be little if any improvement in the sky
condition through the end of the TAF period.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 66 78 66 / 80 30 40 10
Carlsbad 73 62 78 64 / 40 10 20 10
Dryden 80 68 81 69 / 60 60 60 20
Fort Stockton 74 64 78 64 / 70 40 60 10
Guadalupe Pass 67 58 75 60 / 30 10 30 10
Hobbs 72 61 80 63 / 50 20 30 10
Marfa 73 59 78 61 / 50 30 70 10
Midland Intl Airport 72 66 79 66 / 70 20 40 10
Odessa 73 66 78 67 / 70 20 40 10
Wink 74 65 81 67 / 60 30 40 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...91
LONG TERM....10
AVIATION...91
Hazardous weather outlook, Sep 3, 1:24 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 AM CDT Tue Sep 3 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-040730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
224 AM CDT Tue Sep 3 2024 /124 AM MDT Tue Sep 3 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
Flash flooding is possible in areas of heavier showers and storms
today, especially urban areas, low water crossings, and areas with
poor drainage.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Flash Flood, Howard
- When
- September 3, 5:54 AM CST to 6:54 AM CST
- Where
- Howard County, 5.32 mi NNW of Knott to 4.55 mi S of Knott
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.472, -101.681
This was a report from mPING indicating potential road closures.
Flash Flood, Scurry
- When
- September 3, 12:05 PM CST to 1:05 PM CST
- Where
- Scurry County, 7.35 mi S of Knapp to 3.16 mi SW of Knapp
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.544, -101.119
A significant amount of water was covering FM 1298 south of Lake J.B. Thomas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 3, 2024$30,000 · 1 event
- Excessive Heat in California, September 3 to 10, 20242 injured · $10,000 · 4 events
- Heavy Rain in Florida, September 3, 2024$20,000 · 1 event
- Flash Flooding and Flood in Florida, September 3 to 4, 202413 events
- Flash Flooding in Texas, September 3 to 4, 20248 events
- Damaging Winds in Montana, September 3, 202461 kt wind · 7 events
- Tornado and Flood in Florida, September 3 to 4, 2024EF0 · 3 events
- Damaging Winds in Wyoming, September 3, 202457 kt wind · 3 events
- Damaging Winds in Utah, September 3, 202458 kt wind · 3 events
- Flash Flood and Damaging Wind in Idaho, September 3, 2024$200 · 50 kt wind · 2 events
- Damaging Winds in Wyoming, September 3, 202463 kt wind · 2 events
- Lightning Strike in Florida, September 3, 2024$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202578, 1202579.